Iowa, 2015

Heavy Snow in Iowa, February 25, 2015

February 25, 2015 · NWS DMX · 18 events in 18 counties and zones

Low pressure moved out of Alberta and tracked southeast across the southwest corner of Iowa into Missouri. A band of heavy snow occurred to the north of the low pressure track with a swath of five to seven inch snowfall from northwest into east central Iowa on the 25th The snow was light and fluffy in character and thus did little to affect daily activities.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Low pressure moved out of Alberta and tracked southeast across the southwest corner of Iowa into Missouri. A band of heavy snow occurred to the north of the low pressure track with a swath of five to seven inch snowfall from northwest into east central Iowa on the 25th The snow was light and fluffy in character and thus did little to affect daily activities. The heaviest snowfall was in the Waterloo area of Black Hawk County with 7 inches. A 6.5 inch total was reported in Franklin County at Hampton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 25, 3:55 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 25, 3:55 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
355 AM CST WED FEB 25 2015

.SHORT TERM /TODAY/...
ISSUED AT 354 AM CST WED FEB 25 2015

BIGGEST CONCERN THROUGH TODAY WILL OBVIOUSLY BE TRACK AND AMOUNTS.
TRACK WISE GUIDANCE SUITE HAS CONTINUED TO DRIFT HEAVIEST AXIS NORTH
AND EAST WITH TIME...BUT QUESTION WILL BE HOW FAR. BLEND OF MAIN
OPERATIONAL DETERMINISTIC RUNS NOW PLACES HIGHEST AMOUNTS ALONG
EMMETSBURG TO TAMA OR GRINNELL LINE THROUGH 00Z.  THIS IS ALSO
SUPPORTED BY 00Z SPC SSEO BLEND OF VARIOUS HI RES SOLUTIONS.
CONFIDENCE IS STILL NOT TOO HIGH HOWEVER AS MOST RECENT RAP...HRRR
AND HOPWRF SOLUTIONS...DIFFICULT TO INJECT INTO THE FORECAST AT
POINT...ARE EVEN FARTHER NORTH OF THIS TRACK. THUS FEEL FORECAST IS
HEADING IN THE RIGHT DIRECTION...AT LEAST FOR MAX AMOUNTS AND THEIR
PLACEMENT...BUT POTENTIALLY NOT QUITE THERE YET. THIS THINKING HAS
RESULTED IN A NORTHWARD EXPANSION OF WINTER STORM WARNING...NOW
INCLUDING ALGONA...MASON CITY AND WATERLOO.  CONFIDENCE IN SRN EDGE
OF WARNING IS DECREASING HOWEVER AT THE SAME TIME.

DEGREE OF FORCING REMAINS UNCHANGED HOWEVER AND EXPLODES INTO IA
THROUGH THE DAY...INITIAL KINEMATICALLY DOMINATED BUT EVENTUALLY AIDED
BY MORE THERMODYNAMIC FORCING AS FRONTOGENETICAL RESPONSE INCREASES
INTO THE AFTERNOON. THIS CAN BE SEEN QUITE NICELY IN THE HI RES
SIMULATED REFLECTIVITY WITH MATURING SW-NE LOBE OF SNOW PASSING
THROUGH LATE. SNOWFALL RATES ACROSS NRN IA SHOULD BE 1 IN/HR PLUS
WITH NOTED MODEL OMEGA AND QG FORCING IN 290-300K OR H7/H6 DENDRITIC
GROWTH ZONE. 1-2KM DRY AIR MAY INITIALLY LIMIT PRECIP...BUT SNOWFALL
RATES ARE EXPECTED TO OVERCOME THAT.  SURFACE OBS ARE ALREADY
SHOWING VISIBILITIES 3/4 TO 2SM JUST UPSTREAM AND THE SYSTEM REALLY
HAS NOT MATURED YET.

HAVE NOT CANCELLED ANY HEADLINES...BUT MORE NRN TRACK WILL ALSO
LEAVE SNOW AMOUNTS IN DOUBT SW DUE TO WARMER AIR WITH A PERIOD OF
RAIN EVEN POSSIBLE. SNOWFALL RATES MAY STILL BE INTENSE FOR A SMALL
WINDOW HOWEVER SUPPORTING A HEADLINE EVEN THOUGH TOTAL SNOW CRITERIA
MAY NOT BE MET.  FARTHER SOUTH SNOW RATIOS LOOK LOWER WITH MAX LIFT
WARMER THAN -10C.  WARMER COLUMN WILL LIKELY RESULT IN WETTER SNOW
SOUTH VS MORE FLUFFY NORTH. HAVE ALSO PUSHED BACK SOME HEADLINES IN
TIME TO BETTER ACCOUNT FOR SLOWER TIMING AND HITTING THOSE MAIN
IMPACTS.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
ISSUED AT 354 AM CST WED FEB 25 2015

TODAYS SNOWFALL EVENT...DISCUSSED IN THE SHORT TERM SECTION
ABOVE...WILL CONTINUE INTO TONIGHT AS THE SYSTEM EXITS TO THE
SOUTHEAST. FORECAST SOUNDINGS INDICATE A DEEP DENDRITIC GROWTH
ZONE FOR SEVERAL HOURS AS THE COLUMN COOLS...AND DESPITE A STEADY
DECREASE IN FORCING HAVE HELD POPS LONGER THROUGH THE EVENING AS
SNOW SHOULD PERSIST UNTIL THE DRY AIR CAN REALLY WORK IN FROM THE
NORTH. DUE TO THE SNOW LINGERING LONGER THROUGH THE EVENING...PART
OF THE WINTER STORM WARNING IN OUR SOUTHEAST HAS BEEN EXTENDED TO
06Z.

FROM THURSDAY INTO SATURDAY MUCH COLDER WEATHER WILL PREVAIL AS A
LARGE HIGH PRESSURE AREA BUILDS DOWN FROM CANADA ACROSS THE
DAKOTAS AND IOWA. HIGH TEMPERATURES ON THURSDAY WILL NOT BE VERY
FAR ABOVE MORNING LOWS...THEN ON THURSDAY NIGHT AS THE CENTER OF
THE HIGH MOVES NEAR SOUTHWEST IOWA TEMPERATURES SHOULD PLUMMET
ESPECIALLY WITH THE FRESH SNOW PACK FROM WEDNESDAYS SYSTEM
COVERING MUCH OF THE AREA. ON FRIDAY THE HIGH WILL BE SLOW TO PULL
AWAY...LIMITING ANY OPPORTUNITY FOR MODERATION...THEN ON FRIDAY
NIGHT ITS INFLUENCE WILL KEEP WINDS LIGHT OR CALM EARLY IN THE
NIGHT ESPECIALLY ACROSS OUR NORTHEAST AND EAST WHERE THE NEW SNOW
WILL LIKELY BE DEEPEST. IN LIGHT OF THESE FACTORS...HAVE LOWERED
THE TEMPERATURE FORECAST BY SEVERAL DEGREES FOR EACH PERIOD FROM
THURSDAY THROUGH FRIDAY NIGHT. WE ARE NOW PREDICTING THURSDAY
HIGHS AND THURSDAY NIGHT LOWS BOTH NEAR RECORD COLD LEVELS FOR THE
DATE. WIND CHILL HEADLINES ARE A NEAR CERTAINTY FOR MUCH OF THIS
PERIOD AS WELL.

BY SATURDAY MORNING THE 500 MB PATTERN WILL BE TRANSITIONING TO A
NEW CONFIGURATION...WITH A LARGE AND BROAD TROUGH GRADUALLY
DIGGING DOWN THE PACIFIC U.S. COAST AND GENERALLY ZONAL FLOW
EXTENDING DOWNSTREAM OVER IOWA. WITHIN THIS REGIME IT IS EXPECTED
THAT SEVERAL MODEST IMPULSES WILL EJECT OUT OF THE TROUGH AND MOVE
QUICKLY OVER OUR REGION...WITH THE FLOW EVENTUALLY TURNING TO
SOUTHWEST BEFORE THE LARGE TROUGH FINALLY SWEEPS THROUGH SOMETIME
AROUND TUESDAY. AT THE SURFACE...THE INITIAL STAGES OF THE PATTERN
WILL MANIFEST IN THE DEVELOPMENT OF A BROAD QUASI-STATIONARY
FRONTAL ZONE DEVELOPING AROUND SOUTHERN IOWA OR MISSOURI OVER THE
WEEKEND. AS THE AFOREMENTIONED IMPULSES MOVE OVER THIS REGION THEY
WILL GENERATE PERIODS OF PRECIPITATION WITH SNOW THE MOST LIKELY
MODE GIVEN FORECAST TEMPERATURES AND SOUNDINGS. WHILE AMOUNTS AND
LOCATION ARE STILL UNCERTAIN...PRECIPITATION APPEARS LIKELY ACROSS
OUR SOUTHERN COUNTIES AND POPS HAVE THUS BEEN RAISED TO THE
LIKELY CATEGORY IN THIS AREA ON SATURDAY NIGHT AND SUNDAY. LOOKING
INTO EARLY NEXT WEEK...PRECIPITATION WILL AGAIN BE LIKELY SOMETIME
AROUND MONDAY NIGHT AND TUESDAY AS THE BULK OF THE ENERGY FROM THE
FORMER WESTERN U.S. TROUGH FINALLY MOVES THROUGH...BUT PREDICTIONS
AS TO TYPE AND A STORM PATH ARE HIGHLY VARIABLE AT THIS POINT TO
POPS HAVE BEEN HELD IN THE CHANCE RANGE FOR NOW. THERE IS SOME
POTENTIAL FOR A MIXED PRECIPITATION IN OUR AREA DURING THIS TIME
FRAME...BUT WE WILL NEED TO WAIT FOR A MORE STABLE SOLUTION BEFORE
ADDING MORE DETAIL TO THE FORECAST.

&&

.AVIATION...25/06Z
ISSUED AT 1140 PM CST TUE FEB 24 2015

VERY SIMILAR TO PREVIOUS DISCUSSION WITH STORM STILL ON TRACK TO
PASS THROUGH THE STATE ON WEDNESDAY INTO WEDNESDAY NIGHT. VFR
CEILINGS WILL CONTINUE TO OVERSPREAD THE STATE TONIGHT WITH
UNRESTRICTED VISIBILITIES. SURFACE WINDS WILL SWING AROUND TO THE
EAST OVERNIGHT AS SURFACE LOW DEEPENS ACROSS THE PLAINS.
CONDITIONS WILL QUICKLY BECOME IFR TO LIFR ACROSS ALL OF CENTRAL
IOWA TERMINALS ON WEDNESDAY AS SNOW OVERSPREAD THE STATE. BOTH
VISIBILITIES AND CEILINGS WILL BE SEVERELY RESTRICTED IN THE
FALLING SNOW WITH LITTLE IMPROVEMENT UNTIL LATE IN THE DAY AS THE
SNOW BEGINS TO END FROM NORTHWEST TO SOUTHEAST. SURFACE WINDS WILL
GRADUALLY SHIFT FROM EAST IN THE MORNING TO NORTHWEST BY WEDNESDAY
EVENING AS SURFACE LOW MOVES INTO MISSOURI.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
TONIGHT FOR APPANOOSE-DAVIS-JASPER-LUCAS-MADISON-MAHASKA-MARION-
MONROE-POLK-WAPELLO-WARREN-WAYNE.

WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 9 PM CST
THIS EVENING FOR ADAIR-ADAMS-AUDUBON-CASS-CLARKE-CRAWFORD-
DECATUR-RINGGOLD-TAYLOR-UNION.

WINTER STORM WARNING FROM 9 AM THIS MORNING TO 9 PM CST THIS
EVENING FOR BLACK HAWK-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HARDIN-
MARSHALL-POWESHIEK-STORY-TAMA.

WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR BOONE-
CALHOUN-CARROLL-DALLAS-EMMET-GREENE-GUTHRIE-HAMILTON-HANCOCK-
HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WRIGHT.

WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS
EVENING FOR BREMER-WORTH.

WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR
WINNEBAGO.

&&

SHORT TERM...SMALL
LONG TERM...LEE
AVIATION...COGIL
Hazardous weather outlook, Feb 25, 3:54 AM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
354 AM CST WED FEB 25 2015

IAZ004-005-015>017-023>027-033>039-045>050-058>062-072>075-
084>086-095>097-261200-
EMMET-KOSSUTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-
WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-LUCAS-
MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
354 AM CST WED FEB 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNINGS ARE IN EFFECT FROM TODAY INTO TONIGHT.
PLEASE SEE THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BITTER COLD WEATHER WILL RETURN ONCE AGAIN FROM THURSDAY MORNING
INTO SATURDAY MORNING WITH NEAR RECORD COLD AND DANGEROUS WIND
CHILL VALUES EXPECTED AT TIMES. ADDITIONAL ACCUMULATING SNOWFALL
IS THEN FORECAST OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS
WOULD BE MUCH APPRECIATED.

IAZ006-007-028-261200-
WINNEBAGO-WORTH-BREMER-
354 AM CST WED FEB 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM TODAY INTO TONIGHT.
PLEASE SEE THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BITTER COLD WEATHER WILL RETURN ONCE AGAIN FROM THURSDAY MORNING
INTO SATURDAY MORNING WITH NEAR RECORD COLD AND DANGEROUS WIND
CHILL VALUES EXPECTED AT TIMES. ADDITIONAL ACCUMULATING SNOWFALL
IS THEN FORECAST OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS
WOULD BE MUCH APPRECIATED.

IAZ044-057-070-071-081>083-092>094-261200-
CRAWFORD-AUDUBON-CASS-ADAIR-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-
DECATUR-
354 AM CST WED FEB 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM TODAY INTO TONIGHT.
PLEASE SEE THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BITTER COLD WEATHER WILL RETURN ONCE AGAIN FROM THURSDAY MORNING
INTO SATURDAY MORNING WITH NEAR RECORD COLD AND DANGEROUS WIND
CHILL VALUES EXPECTED AT TIMES. ADDITIONAL ACCUMULATING SNOWFALL
IS THEN FORECAST OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS
WOULD BE MUCH APPRECIATED.

LEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 heavy snow. Local standard time, as filed.

Heavy Snow, Emmet

When
February 25, 6:00 AM CST to 2:00 PM CST
Where
Emmet forecast zone
Reported by
COOP Observer
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Heavy Snow, Palo Alto

When
February 25, 6:00 AM CST to 2:00 PM CST
Where
Palo Alto forecast zone
Reported by
COOP Observer
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Heavy Snow, Kossuth

When
February 25, 6:00 AM CST to 2:00 PM CST
Where
Kossuth forecast zone
Reported by
COOP Observer
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Heavy Snow, Humboldt

When
February 25, 6:00 AM CST to 2:00 PM CST
Where
Humboldt forecast zone
Reported by
COOP Observer
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Heavy Snow, Winnebago

When
February 25, 6:00 AM CST to 4:00 PM CST
Where
Winnebago forecast zone
Reported by
COOP Observer
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Heavy Snow, Worth

When
February 25, 6:00 AM CST to 4:00 PM CST
Where
Worth forecast zone
Reported by
COOP Observer
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Heavy Snow, Hancock

When
February 25, 6:00 AM CST to 4:00 PM CST
Where
Hancock forecast zone
Reported by
COOP Observer
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Heavy Snow, Cerro Gordo

When
February 25, 6:00 AM CST to 4:00 PM CST
Where
Cerro Gordo forecast zone
Reported by
COOP Observer
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Heavy Snow, Wright

When
February 25, 6:00 AM CST to 4:00 PM CST
Where
Wright forecast zone
Reported by
COOP Observer
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Heavy Snow, Franklin

When
February 25, 6:00 AM CST to 4:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Heavy Snow, Webster

When
February 25, 6:00 AM CST to 4:00 PM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Heavy Snow, Hamilton

When
February 25, 6:00 AM CST to 4:00 PM CST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Heavy Snow, Butler

When
February 25, 9:00 AM CST to 4:00 PM CST
Where
Butler forecast zone
Reported by
COOP Observer
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Heavy Snow, Bremer

When
February 25, 9:00 AM CST to 4:00 PM CST
Where
Bremer forecast zone
Reported by
COOP Observer
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Heavy Snow, Hardin

When
February 25, 9:00 AM CST to 4:00 PM CST
Where
Hardin forecast zone
Reported by
COOP Observer
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Heavy Snow, Grundy

When
February 25, 9:00 AM CST to 4:00 PM CST
Where
Grundy forecast zone
Reported by
COOP Observer
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Heavy Snow, Black Hawk

When
February 25, 9:00 AM CST to 4:00 PM CST
Where
Black Hawk forecast zone
Reported by
COOP Observer
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Heavy Snow, Tama

When
February 25, 9:00 AM CST to 4:00 PM CST
Where
Tama forecast zone
Reported by
COOP Observer
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553301, 553302, 553303, 553304, 553305, 553306, 553307, 553308, 553309, 553310, 553311, 553312, 553313, 553314, 553315, 553316, 553317, 553318.